Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 18, NWS Goodland, KS

June 15, 2006Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 15, 2006, 3:28 AM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Jun 15, 2006, 12:00 PM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2006, 3:28 AM MDT (09:28 UTC)
In effect from
Jun 15, 2006, 12:00 PM MDT
Expired
Jun 15, 2006, 8:37 PM MDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:44 PM MDTTSTM WND GST 59Cheyenne Wells, COPUBLIC MEASURED 59 MPH WIND GUST
Jun 15, 4:39 PM MDTTSTM WND GST 614 S Burlington, COWIND GUST FROM TSTORM OUTFLOW BOUNDARY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
5538 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 150929
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT THU JUN 15 2006

...RED FLAG WARNING FOR STRONG SOUTHERLY WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS THURSDAY AFTERNOON AND EVENING FOR PORTIONS
OF EAST CENTRAL COLORADO...

.A COLD FRONT WILL MOVE SOUTH ACROSS EAST CENTRAL COLORADO THIS
MORNING AND EVENTUALLY STALL ACROSS THE AREA. THIS BOUNDARY WILL
BEGIN TO LIFT NORTH DURING THE AFTERNOON ALLOWING SOUTHERLY WINDS
TO INCREASE.

COZ253-254-151700-
/O.UPG.KGLD.FW.A.0010.060615T1800Z-060616T0300Z/
/O.NEW.KGLD.FW.W.0018.060615T1800Z-060616T0300Z/
KIT CARSON-CHEYENNE CO-
328 AM MDT THU JUN 15 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

THE RED FLAG WARNING AREA INCLUDES FIRE WEATHER ZONES 253 AND 254
IN EAST CENTRAL COLORADO.

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON ALONG AND SOUTH OF A COLD FRONT. AS TEMPERATURES
RISE INTO THE 90S...RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT
CREATING CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MCGUIRE
2 follow-up statements
000 
WWUS83 KGLD 151705
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1105 AM MDT THU JUN 15 2006

...RED FLAG WARNING FOR STRONG SOUTHERLY WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS THURSDAY AFTERNOON AND EVENING FOR
PORTIONS OF EAST CENTRAL COLORADO...

.A COLD FRONT THAT HAS STALLED ACROSS EAST CENTRAL COLORADO IS
EXPECTED TO MOVE SLOWLY NORTHWARD THIS AFTERNOON...ALLOWING
SOUTHERLY WINDS TO INCREASE.

COZ253-254-152315-
/O.CON.KGLD.FW.W.0018.060615T1800Z-060616T0300Z/
KIT CARSON-CHEYENNE CO-
1105 AM MDT THU JUN 15 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THE RED FLAG WARNING AREA INCLUDES FIRE WEATHER ZONES 253 AND
254 IN EAST CENTRAL COLORADO.

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO
45 MPH THIS AFTERNOON ALONG AND SOUTH OF A COLD FRONT. AS
TEMPERATURES RISE INTO THE 90S...RELATIVE HUMIDITY WILL FALL
BELOW 15 PERCENT CREATING CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LOCKHART
000 
WWUS83 KGLD 160237
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT THU JUN 15 2006

...CONIDITIONS HAVE IMPROVED ACROSS THE AREA...

.RELATIVE HUMIDITIES HAVE DECREASED AND THE STRONG WINDS HAVE SUBSIDED.
SOME SPOTTY THUNDERSTORM ACTIVITY IS EXPECTED. HOWEVER...THESE
STORMS SHOULD NOT PRODUCE A SIGNIFICANT AMOUNT OF LIGHTNING.

COZ253-254-160345-
/O.CAN.KGLD.FW.W.0018.000000T0000Z-060616T0300Z/
KIT CARSON-CHEYENNE CO-
837 PM MDT THU JUN 15 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

$$

BULLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 15, 2:27 AM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 2:27 AM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 AM MDT THU JUN 15 2006

.DISCUSSION...ACTIVE WEATHER EXPECTED ACROSS THE CENTRAL HIGH PLAINS
BEGINNING LATE THIS AFTERNOON/TONIGHT AND LASTING THROUGH EARLY
SATURDAY AS THE WESTERN TROUGH BUILDS EASTWARD INTO THE CENTRAL
PLAINS.

THE TROUGH IS EXPECTED TO CONTINUE DIGGING WITH 100+ KT JET
BEGINNING TO DIVE SOUTHEAST ACROSS THE WEST COAST EARLY THIS
MORNING. THE SHORT RANGE MODELS ARE ALL VERY SIMILAR IN TIMING WITH
LARGE SCALE ASCENT INCREASING LATE TODAY/TONIGHT WITH CONTINUED
SUPPORT THROUGH EARLY SATURDAY.

TEMPERATURES EARLY THIS MORNING REMAIN VERY WARM WITH STRONG
SOUTHERLY WINDS/MIXING. AS THE TROUGH AXIS/COLD FRONT CONTINUES TO
MOVE SLOWLY SOUTH AND EAST ADVISORY LEVEL WINDS ARE EXPECTED TO
RELAX AT LEAST THROUGH THE MORNING HOURS. THE COLD FRONT WILL
BECOME PARALLEL TO THE MID LEVEL FLOW AND STALL ACROSS EASTERN
COLORADO AND NORTHWEST KANSAS TODAY BEFORE LIFTING NORTH DURING
THE AFTERNOON WITH SURFACE CYCLOGENESIS ALONG/WEST OF THE KANSAS-
COLORADO BORDER. WINDS ARE EXPECTED TO INCREASE ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA DURING THE AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS IN RESPONSE TO STRONG PRESSURE FALLS.
WINDS WILL LIKELY RETURN TO ADVISORY LEVEL AFTER 18Z AND PERSIST
INTO THE EARLY EVENING HOURS. HIGH TEMPERATURES SOUTH OF THE
BOUNDARY WILL WARM INTO THE UPPER 90S/AROUND 100...WHILE UPPER
80S/AROUND 90 ARE EXPECTED NORTH OF THE BOUNDARY. LOW LEVEL
MOISTURE WILL SURGE NORTH LATE IN THE PERIOD AS THE SFC LOW
DEEPENS ALONG THE KANSAS-COLORADO BORDER WITH SCATTERED
THUNDERSTORMS DEVELOPING IN VICINITY OF BOUNDARY/SFC TROUGH AND
POSSIBLY SOUTHWARD ALONG DEVELOPING DRY-LINE.

ALTHOUGH CLOUD BASES/LCLS ARE EXPECTED TO REMAIN RATHER
HIGH...0-3KM LAPSE RATES/LOW LEVEL CAPE AND A WELL DEFINED BOUNDARY
DRAPED ACROSS THE NORTHWEST ZONES SUGGEST THE POSSIBILITY OF A FEW
NON-MESOCYCLONE TORNADOES LATE THIS AFTERNOON.

DEEP MOIST CONVECTION SHOULD BECOME MORE WIDESPREAD DURING THE
EVENING HOURS AS BOUNDARY BISECTS THE FORECAST AREA AND LLJ
INCREASES. BUMPED POPS UP TO LIKELY ACROSS KANSAS/NEBRASKA
COUNTIES.

ANOTHER ACTIVE DAY IS EXPECTED ON FRIDAY AS H5 TROUGH EJECTS ACROSS
THE FORECAST AREA. DIFFICULT TO DETERMINE WHERE SURFACE BOUNDARY
WILL END UP...THE MOST LIKELY SCENARIO IS SOUTH OF THE FORECAST
AREA. POST FRONTAL UPSLOPE FLOW/LARGE SCALE ASCENT SHOULD BE
ADEQUATE FOR AFTERNOON THUNDERSTORMS. LITTLE CHANGES EXPECTED FROM
PREVIOUS FORECAST WITH HIGHS IN THE 80S AND HIGHEST POPS ACROSS THE
EAST/SOUTHEAST.

STILL SOME TIMING DIFFERENCES ON SATURDAY WITH GFS A COMPROMISE
BETWEEN THE ECMWF/NAM...THEREFORE RELUCTANT TO REMOVE POPS ACROSS
THE SOUTHEAST AT THIS TIME.

DAYS 4 THROUGH 7...NO CHANGES.

.FIRE WX...
UPGRADED THE FIRE WEATHER WATCH ACROSS KIT CARSON/CHEYENNE COUNTIES
OF EAST CENTRAL COLORADO TO A RED FLAG WARNING. THE COLD FRONT EARLY
THIS MORNING WAS BISECTING YUMA COUNTY/WESTERN KIT CARSON COUNTY AND
CONTINUING TO SINK SLOWLY SOUTH. THIS BOUNDARY WILL STALL ACROSS EASTERN
COLORADO/WESTERN KANSAS TODAY AND BEGIN TO LIFT NORTH LATE IN THE
AFTERNOON. SOUTH OF THE BOUNDARY...SOUTH TO SOUTHWEST WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH POSSIBLE LATE THIS
AFTERNOON. TEMPERATURES WILL SOAR INTO THE 90S ALLOWING RELATIVE
HUMIDITY TO FALL BELOW 15 PERCENT LATE THIS AFTERNOON AND EARLY THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON/EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ EARLY THIS MORNING FOR
     KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM
     CDT/ THIS EVENING FOR KSZ003-KSZ004-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ EARLY THIS MORNING FOR
     NEZ079-NEZ080-NEZ081.

CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ092.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ253-COZ254.

&&

MCGUIRE
Hazardous weather outlook, Jun 14, 10:30 AM MDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT WED JUN 14 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1130 AM CDT WED JUN 14 2006 /1030 AM MDT WED JUN 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
ACROSS PORTIONS OF THE TRI-STATE AREA THIS AFTERNOON. AS
TEMPERATURES RISE INTO THE MID TO UPPER 90S...RELATIVE HUMIDITIES
WILL FALL ALLOWING THE RANGELAND FIRE DANGER INDEX TO REACH THE
EXTREME CATEGORY.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

A RED FLAG WARNING IS IN EFFECT FOR EASTERN COLORADO THIS
AFTERNOON AND EVENING.

ISOLATED HIGH-BASED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
OR EVENING ALONG A DRYLINE. CLOUD TO GROUND LIGHTNING AND STRONG WINDS
WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO REACH THE EXTREME
CATEGORY AGAIN ON THURSDAY AND A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR EASTERN COLORADO.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING AND AGAIN ON FRIDAY AS A STORM SYSTEM APPROACHES FROM THE
WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLAIR

In the hours before

Local storm report, Jun 14, 10:14 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     NON-TSTM WND GST 4 W GOODLAND            39.35N 101.78W
06/14/2006  M59 MPH          SHERMAN            KS   MESONET

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:40 AM MDTWind AdvisoryGLDCheyenne, Kit Carson19 hr
Jun 15, 1:48 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson3 hr

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.